Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 232, NWS Lubbock, TX

October 5, 2004Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 5, 2004, 10:44 PM CDT for Terry County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2004, 10:44 PM CDT (03:44 UTC)
Expired
Oct 5, 2004, 11:45 PM CDT
In force
61 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 66 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1149 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 060344
SVRLBB
TXC445-060445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1044 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS

* UNTIL 1145 PM CDT

* AT 1041 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 24
  MILES WEST OF BROWNFIELD...OR 8 MILES EAST OF PLAINS...MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE TOKIO AND
  BROWNFIELD.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3338 10213 3303 10214 3302 10258 3338 10259

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 3:30 PM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Oct 5, 3:30 PM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT TUE OCT 5 2004

.SHORT TERM...
PIECES OF ENERGY WILL CONTINUE TO ROTATE AROUND AN UPPER LOW THAT
WILL MOVE VERY SLOWLY EASTWARD ACROSS THE ROCKIES THROUGH WEDNESDAY.
MUCH OF THE NORTHWESTERN CWA HAS SEEN 1 TO 1.5 INCHES OF RAINFALL
TODAY SO THIS AREA IS PRIMED FOR FLOODING TONIGHT AS SHOWERS AND
THUNDERSTORMS MOVE OUT OF NEW MEXICO. MODELS INDICATE A LARGE AREA
OF LIFT MOVING OVER THE CWA TONIGHT WITH THE POTENTIAL FOR HEAVY
RAINFALL AND SOME FLOODING ACROSS THE SOUTHERN AND EVEN EASTERN CWA
BY MORNING THEN LINGERING INTO WEDNESDAY. WE SHOULD SEE A LULL IN
THE ACTIVITY AT SOME POINT IN THE DAY ON WEDNESDAY BUT IT IS
DIFFICULT TO PINPOINT THIS AT THIS TIME. WILL KEEP HIGH CHANCES OF
RAINFALL THROUGH WEDNESDAY.

OF SOME CONCERN FOR THIS EVENING IS THE BREAKS IN THE CLOUDS ACROSS
SOUTHEASTERN NEW MEXICO. QUESTION IS HOW MUCH CAN THIS AID THE
DESTABILIZATION OF THE LOWER LEVELS OF THE ATMOSPHERE. A FEW OF THE
STRONGER STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY HAVE THE
POTENTIAL TO BECOME SEVERE THEN MOVE UP OVER OUR CWA. A TEXAS TECH
WEST TEXAS UPPER AIR SOUNDING FROM THIS MORNING INDICATED THAT THE
ATMOSPHERE WAS UNSTABLE ABOVE THE MORNING INVERSION. WITH THIS
UNSTABLE AIR MASS OVER US WE CAN NOT RULE OUT A ELEVATED HAIL THREAT
THROUGH THE EVENING...ESPECIALLY OUT WEST.

EXPECT BELOW AVERAGE HIGH TEMPERATURES AGAIN TOMORROW AS WE STRUGGLE
TO SEE ANY SUNSHINE.

.LONG TERM...
ETA NOW MORE IN LINE WITH GFS...MOVING UPPER LEVEL THROUGH ACROSS
NEW MEXICO WEDNESDAY NIGHT AND THURSDAY AND ACROSS WEST TEXAS ON
FRIDAY. THEY BOTH DEVELOP A CUT-OFF LOW OVER WESTERN OKLAHOMA LATE
FRIDAY. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE
INTO THE REGION THROUGH WEDNESDAY NIGHT...WILL THUS CONTINUE LIKELY
TO CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH
THURSDAY. WILL DECREASE POPS FRIDAY AS MID/UPPER LEVEL THROUGH
MOVES TO THE EAST. CLOUDS EXPECTED TO CONTINUE ON BACK SIDE OF
UPPER LOW AND WILL GO BELOW GUIDANCE FOR MAXIMUM TEMPERATURES ON
FRIDAY. MEDIUM RANGE MODELS DIFFER WITH NEXT SYSTEM MOVING INTO
THE WEST COAST OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK
WITH ALL MODELS FASTER THEN GFS...CANADIAN IS THE CLOSEST. HOWEVER
THEY GENERALLY KEEP UPPER LOW OVER CALIFORNIA AND ARIZONA THROUGH
MONDAY WITH AN UPPER LEVEL RIDGE MOVING ACROSS THE FORECAST AREA.
WILL CONTINUE MAINLY DRY FORECAST OVER THE WEEKEND AND INTO TUESDAY
WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL AT THE BEGINNING OF
NEXT WEEK.
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       53  64  53  68 / 100 100  60  40
TULIA        53  64  55  69 / 100 100  70  50
PLAINVIEW    55  65  56  70 / 100 100  60  50
LEVELLAND    56  67  56  70 / 100  90  60  40
LUBBOCK      58  68  57  71 / 100  90  60  50
BROWNFIELD   58  68  58  71 / 100  80  60  40
CHILDRESS    58  66  59  71 / 100  90  70  60
SPUR         60  69  59  72 / 100  80  70  60
ASPERMONT    62  70  61  73 / 100  80  60  60

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

18/08
Hazardous weather outlook, Oct 5, 5:55 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT TUE OCT 5 2004

TXZ021>044-061100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
555 AM CDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

FLOODING

A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM
THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL
WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH
PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE
REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY
SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL
PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER
TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED
BY THIS OFFICE AT 400 AM.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH
PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT
LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE
STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH
RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN
PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER.
DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE
BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY. TURN AROUND...DONT DROWN.

In the hours before

Special weather statement, Oct 5, 6:50 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT TUE OCT 5 2004

TXZ039-060400-
YOAKUM-
650 PM CDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 852 FOR
A PORTION OF THE SOUTH PLAINS UNTIL 11 PM CDT. THIS WATCH INCLUDES
THE FOLLOWING COUNTY...

YOAKUM.

THIS INCLUDES THE CITY OF...
PLAINS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 8:37 PM CDTSevere Thunderstorm WarningLUBYoakum53 min
Oct 5, 9:30 PM CDTSevere Thunderstorm WarningLUBYoakum60 min
Oct 5, 9:58 PM CDTFlash Flood WarningLUBBailey, Parmer3 hr
Oct 5, 10:30 PM CDTFlash Flood WarningLUBYoakum3 hr
Oct 5, 10:36 PM CDTFlash Flood WarningLUBCastro, Lamb3 hr
Oct 5, 10:40 PM CDTSevere Thunderstorm WarningLUBYoakum35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.